Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS North Platte, NE

April 6, 2001Wheeler County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 6, 2001, 3:25 PM CDT for Wheeler County, Nebraska. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 6, 2001, 3:25 PM CDT (20:25 UTC)
Expired
Apr 6, 2001, 4:30 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 3:30 PM CDTHail 1Ericson, NE
Apr 6, 3:45 PM CDTHail 1.75Bartlett, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062025
SVRLBF
NEC183-062130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT FRI APR 6 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHEELER COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 430 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF BARTLETT...OR ABOUT 29 MILES
  EAST OF BURWELL...MOVING NORTHEAST AT 75 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF WHEELER COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH MAY CAUSE 
SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
$$

MTM/DP

LAT...LON 4179 9872 4175 9832 4207 9833 4207 9872

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 1:36 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 6, 1:36 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 PM CDT FRI APR 6 2001

...FORECAST CHALLENGE WILL BE POPS AND WINDS TONIGHT...

CURRENT WATER VAPOR IMAGERY SHOWING SHORTWAVE EDGING EAST WITH
SOUTHWEST WINDS OVER NORTHEAST COLORADO TO AID IN PUSHING WARM
FRONT TO THE NORTHEAST. AREAS OF FOG AND LOW CEILING ON THE RISE
WITH A RAPID WARMUP EXPECTED DURING THE AFTERNOON. 17Z HAND SURFACE
ANALYSIS HAD 994 MB LOW WEST OF DEN WITH SEMI STATIONARY FRONT
DRAPED FROM CENTRAL MONTANA THROUGH EASTERN WYOMING CUTTING THROUGH
NORTHEAST COLORADO THEN EAST THROUGH NORTHERN KANSAS INTO NORTHERN
MISSOURI.

MODELS ARE SLOWER IN THE PROGRESSION FOR TODAY BUT CONSISTENT WITH
SYSTEM TO LIFT NORTHEAST OVERNIGHT. PLACEMENTS WITH THE UPPER
FEATURES ARE IN QUESTION WITH A BLEND OF ETA/AVN USED.

THIS EVENING THUNDERSTORMS SHOULD RAPIDLY FIRE AND MOVE NORTHEAST
INTO SOUTHWEST NEBRASKA. FEW LIGHTNING STRIKES EVIDENT ALREADY IN
KANSAS WHERE SOME CLEARING HAS OCCURRED. THE SLOW EROSION OF THE
STRATUS FIELD SHOULD NOT LESSON THREAT FOR THIS EVENING FROM 5 PM
UNTIL MIDNIGHT WHEN MAIN FORCING OF SYSTEM IS PROGGED TO LIFT
NORTHEAST. THE WARM FRONT MOVES INTO THE SOUTHWEST NEAR 5 PM AS
SERIES OF SHORTWAVES EMBEDDED IN THE FLOW MOVE ACROSS. INCREASING
DIVERGENCE ALOFT ASSOCIATED WITH H3 JET WILL PROVIDE INCREASED LIFT
WITH GOOD WARM AIR ADVECTION AHEAD OF SYSTEM. BY 03Z SURFACE LOW
MAY BE EAST OF IML WITH GOOD 500-300 MB QVECTOR CONVERGENCE FOCUS
JUST NORTH OF INTERSTATE 80 FROM LISCO TO STAPLETON...THEN LOW RACES
TO THE NORTH CENTRAL BY 06Z. SURFACE LOW BEGINS TO OCCLUDE BY 06Z AS
5H LOW CLOSES OFF WITH SYSTEM TO BECOME STACKED WHILE MOVING THROUGH
EASTERN SOUTH DAKOTA. A SECONDARY COLD FRONT WILL SWING SOUTHEAST
FROM 06Z-09Z WITH SHOWERS ROTATING BACK INTO THE NORTHWEST AND
NORTH CENTRAL THROUGH MID MORNING. WHILE SUBSIDENCE INCREASES ACROSS
THE SOUTHWEST AND CLEARING BY DAYBREAK. WINDS DO POSE A PROBLEM WITH
THE GRADIENT MORE RELAXED THAN LAST TWO RUNS. BUT WINDS WILL REACH
ADVISORY CRITERIA BY OR SHORTLY AFTER MIDNIGHT AND WILL HIGHLIGHT
WITH WINDS DIMINISHING IN THE MORNING WEST AND NORTH CENTRAL BY
AFTERNOON. TEMPERATURES TONIGHT WILL BE SLOW TO DROP OFF WITH CLOUDS
LINGERING. COOLEST READINGS TO BE OVER THE PANHANDLE ND CLOSE TO
GUIDANCE.

SATURDAY WINDS DIMINISH AS THE LOW LIFTS NORTHEAST TOWARD THE
NORTHERN LAKES. SOME HIGH CLOUDINESS WILL MOVE INTO THE NORTHWEST
OTHERWISE DRY AND WARMER. GUIDANCE CLOSE AND FOLLOWED. FRIDAY NIGHT
A WARM FRONT WILL MOVE EAST NORTHEAST AS THE AREA OF LOW PRESSURE
FORMS TO THE SOUTHWEST..WITH THE FRONT EXTENDING EAST ACROSS
CENTRAL NEBRASKA BY 08/06Z. FEW SHOWERS MAY OCCUR OVER THE NORTH AND
ELEVATED IN NATURE. THEN SUNDAY THE SEMI-STATIONARY FRONT MOVING BACK
TO THE SOUTH AS THE SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS.
WEAK DISTURBANCES MOVE ACROSS WITH MAINLY MID AND HIGH LEVEL
CLOUDINESS.

SUNDAY NIGHT THE FRONT REMAINS NEARLY STATIONARY WITH EAST WINDS
ACROSS THE AREA TO INCREASE BOUNDARY LAYER MOISTURE WEST...WITH
AREAS OF FOG AND PATCHY DRIZZLE.

IN THE EXTENDED NO CHANGES MADE WITH FRIDAY PERIOD ADDED WHEN WARM
FRONT MOJVES EAST WITH DRY CONDITIONS IN NORTHWEST FLOWS.

.LBF...WIND ADVISORY WESTERN AND NORTH CENTRAL FROM MIDNIGHT TO
NOON SATURDAY...

TLK

In the hours before

Special weather statement, Apr 6, 11:30 AM CDT, 3 hours 55 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-062045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1130 AM CDT FRI APR 6 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA TONIGHT. THE GREATEST THREAT WILL BE EAST
AND SOUTH OF A CHAPPELL...TO HYANNIS...TO VALENTINE LINE. AT THIS
TIME...THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM LARGE HAIL
AND DAMAGING WINDS.

THE INGREDIENTS FOR A SEVERE WEATHER OUTBREAK ARE EXPECTED TO COME
TOGETHER OVER THE CENTRAL PLAINS LATE THIS AFTERNOON...AS A DEEP
UPPER LEVEL LOW PRESSURE SYSTEM EJECTS OUT OF THE SOUTHWESTERN
UNITED STATES. AN INTENSE LOW PRESSURE SYSTEM WILL CONTINUE TO
DEEPEN AND EJECT INTO NORTHEAST COLORADO. THESE TWO FEATURES WILL
COMBINE WITH A WARM FRONT TRAVERSING EAST OF THE LOW PRESSURE
CENTER...PROVIDING THE DIVIDING LINE BETWEEN WARM MOIST UNSTABLE AIR
TO THE SOUTH...AND STABLE AIR TO THE NORTH.

AS THE WARM FRONT LIFTS NORTH LATE THIS AFTERNOON AND EARLY THIS
EVENING...THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST AND CENTRAL
NEBRASKA. STORMS WILL MOVE RAPIDLY TO THE NORTHEAST...AS UPPER
LEVEL WINDS WILL REMAIN INTENSE.

THOSE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SHOULD KEEP ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS TODAY. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY
DANGEROUS SEVERE WEATHER THREAT.

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:19 PM CDTSevere Thunderstorm WarningLBFChase26 min
Apr 6, 6:47 PM CDTSevere Thunderstorm WarningLBFHayes, Lincoln, Perkins43 min
Apr 6, 6:47 PM CDTSevere Thunderstorm WarningLBFChase43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.